Tennessee, 2003

Hail and Damaging Winds in Tennessee, June 11, 2003

June 11, 2003 · NWS OHX · 29 events in 17 counties and zones

25 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 11, 8:45 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 11, 8:45 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT WED JUN 11 2003

SAT SHOWS CONVECTIVE TREND DOWNWARD ON INTENSITY/COVERAGE FOR
ACTIVITY ALONG TN/KY BORDER. SPC JUST ISSUED SWOMCD DISCUSSING GOOD
CHANCE OF STRONG STORMS THIS AFTERNOON FOR US. INSTABILITY VERY HIGH
SO ATMOSPHERE PRIMED. SHOULD BE A GOOD FOCUS ALONG OUTFLOW BOUNDARY
NOW OVER NORTHERN COUNTIES. WILL BE A WATCH SHORTLY.

WILL UPDATE ZONES WHNE WATCH ISSUED.

.BNA...NONE.

MAG
Hazardous weather outlook, Jun 11, 8:45 AM CST, 2 hours 3 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND VERY UNSTABLE ATMOSPHERE WILL REMAIN OVER MID
TENNESSEE...ALONG WITH SEVERAL LINGERING SURFACE BOUNDARIES.
THE WEATHER WILL BECOME ESPECIALLY ACTIVE THIS AFTERNOON AND TONIGHT
AS A STRONG DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS WILL
BECOME WIDESPREAD AT TIMES. MANY OF THE THUNDERSTORMS WILL PRODUCE
TORRENTIAL DOWNPOURS...WHICH COULD LEAD TO PONDING ON ROADS AND
COULD CAUSE SMALL STREAMS TO RISE RAPIDLY. SOME THUNDERSTORMS WILL
PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED OVER THE NEXT
SEVERAL DAYS. SCATTERED THUNDERSTORMS ARE A GOOD BET THROUGH THE
PERIOD...AND LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS LIKELY TODAY AND
MAY BE NEEDED AT TIMES THROUGH THE FORECAST PERIOD.

13

In the hours before

Special weather statement, Jun 11, 10:09 AM CST, 39 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1109 AM CDT WED JUN 11 2003

...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT FOR ALL OF MIDDLE
TENNESSEE...

AT 11 AM CDT...A BAND OF STRONG THUNDERSTORMS EXTENDED ALONG THE
TENNESSEE AND KENTUCKY BORDER. ANOTHER AREA OF STRONG STORMS
DEVELOPED WITHIN THE PAST HOUR ALONG INTERSTATE 65 FROM NASHVILLE
SOUTH TO NEAR PULASKI. THE STORMS WERE MOVING NORTHEAST AT 25 TO 35
MPH. WITH THE STORMS...EXPECT STRONG GUSTY WINDS...HAIL...AND VERY
HEAVY RAIN. PONDING OF WATER IN LOW LYING AREAS AND ON ROADWAYS
WILL BE LIKELY WITH THE HEAVY RAIN.

STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY DURING
THE AFTERNOON HOURS... AFFECTING MOST OF MIDDLE TENNESSEE.

IF THUNDERSTORMS APPROACH YOUR LOCATION...MOVE INDOORS UNTIL
THE STORMS HAVE PASSED. IF NO PERMANENT SHELTER IS AVAILABLE...GET
INSIDE A CAR TO PROTECT YOURSELF FROM LIGHTNING.

05

The radar

The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Rutherford

When
June 11, 10:48 AM CST
Where
Rutherford County, Smyrna
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.983, -86.533

Ham radio operator reported quarter size hail.

Thunderstorm Wind, Rutherford

When
June 11, 10:50 AM CST
Where
Rutherford County, Smyrna
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.983, -86.533

TDOT reported several trees were blown down between Smyrna and Walter Hill.

Thunderstorm Wind, Rutherford

When
June 11, 11:12 AM CST
Where
Rutherford County, Smyrna
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.983, -86.533

Spotter reported trees were down. Also, there was a newspaper report that a 350 year-old white oak tree was blown down at the Sam Davis Home in Smyrna. The tree fell on a school bus (YMCA van). There was no one on the bus at the time. 62 children from the YMCA Summer Odyssey program were getting a tour of the house when the tree fell. 6 other large trees fell and damaged the Spring House at the historic site.

Hail, Jackson

When
June 11, 12:01 PM CST
Where
Jackson County, Gainesboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.350, -85.650

Spotter reported penny size hail.

Thunderstorm Wind, Van Buren

When
June 11, 12:41 PM CST
Where
Van Buren County, Spencer
Measured
70 kt (81 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
35.750, -85.467

State Park employee reported half of barn was destroyed northwest of Fall Creek Falls S.P. near Spencer.

Thunderstorm Wind, Perry

When
June 11, 12:45 PM CST
Where
Perry County, Lobelville
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.783, -87.750

Several trees were uprooted and were blocking some roads near Lobelville.

Thunderstorm Wind, Warren

When
June 11, 12:47 PM CST
Where
Warren County, Mc Minnville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.683, -85.783

TDOT reported a tree was down and blocking a road.

Thunderstorm Wind, Lawrence

When
June 11, 1:00 PM CST
Where
Lawrence County, Westpoint
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.133, -87.533

TDOT reported 3 trees were down.

Thunderstorm Wind, Lawrence

When
June 11, 1:02 PM CST
Where
Lawrence County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -87.400

EMA reported tree limbs were down around the county.

Thunderstorm Wind, Stewart

When
June 11, 1:25 PM CST
Where
Stewart County, Dover
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.483, -87.833

TDOT reported one tree was down.

Thunderstorm Wind, Giles

When
June 11, 1:30 PM CST
Where
Giles County, Lynnville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.383, -87.000

TDOT reported 3 trees were down between Lynnville and Bodenham.

Thunderstorm Wind, Maury

When
June 11, 1:30 PM CST
Where
Maury County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.583, -87.133

TDOT reported numerous trees were blown down.

Thunderstorm Wind, Williamson

When
June 11, 1:30 PM CST
Where
Williamson County, Southwest Portion
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -87.083

EMA reported numerous trees were blown down.

Thunderstorm Wind, Dickson

When
June 11, 1:30 PM CST
Where
Dickson County, Dickson
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.083, -87.383

Spotter reported numerous trees were down. A large pavilion partially collapsed. There was roof damage to one home and 2 windows were blown out of another home. A tree fell on a home in Dickson.

Thunderstorm Wind, Williamson

When
June 11, 1:45 PM CST
Where
Williamson County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.883, -86.917

TDOT reported numerous trees down.

Thunderstorm Wind, Maury

When
June 11, 1:45 PM CST
Where
Maury County, Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.617, -87.050

Ham radio operator reported large trees were blown down.

Hail, Maury

When
June 11, 1:45 PM CST
Where
Maury County, Columbia
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.617, -87.050

Ham radio report of penny size hail.

Thunderstorm Wind, Williamson

When
June 11, 1:55 PM CST
Where
Williamson County, 9 mi N of Franklin
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.050, -86.900

Public reported several trees were blown down in Brentwood.

Thunderstorm Wind, Hickman

When
June 11, 2:00 PM CST
Where
Hickman County, 10 mi ESE of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.733, -87.300

TDOT reported several trees down around Burnham.

Thunderstorm Wind, Davidson

When
June 11, 2:00 PM CST
Where
Davidson County, Forest Hills
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -86.850

EMA reported numerous trees were down.

Thunderstorm Wind, Williamson

When
June 11, 2:04 PM CST
Where
Williamson County, 9 mi NE of Franklin
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
36.000, -86.783

A large tree fell on a minivan during a severe thunderstorm. It killed a 58 year-old woman who was driving southbound on Liberty Church Road.

Thunderstorm Wind, Marshall

When
June 11, 2:10 PM CST
Where
Marshall County, Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.633, -86.700

TDOT reported a tree down.

Thunderstorm Wind, Marshall

When
June 11, 2:10 PM CST
Where
Marshall County, Mooresville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.433, -86.917

TDOT reported a tree down.

Thunderstorm Wind, Davidson

When
June 11, 2:15 PM CST
Where
Davidson County, Donelson
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.167, -86.650

Ham radio operator reported trees down and one power line down.

Thunderstorm Wind, Wilson

When
June 11, 2:30 PM CST
Where
Wilson County, 2 mi SW of Mt Juliet
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.183, -86.550

Public report of trees down along I-40 at mile marker 225.

Lightning, Sumner

When
June 11, 2:30 PM CST
Where
Sumner County, Portland
Property damage
$100
Reported by
NEWSPAPER
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Lightning caused a natural gas service line to rupture on Corinth Rd. 8 people had to be evacuated from their homes as a precaution. One home owner was able to put out the fire with a boat fire extinguisher.

Thunderstorm Wind, Wilson

When
June 11, 2:45 PM CST
Where
Wilson County, 3 mi S of Mt Juliet
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.150, -86.517

NWS employee reported 2 trees were down.

Thunderstorm Wind, Sumner

When
June 11, 2:45 PM CST
Where
Sumner County, 2 mi S of Gallatin
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.367, -86.450

Spotter measured a wind gust of 65 mph. Newspaper article reported that there were about 20 trees blown down around the county.

Thunderstorm Wind, Lincoln

When
June 11, 2:48 PM CST
Where
Lincoln County, Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -86.517

EMA reported trees down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Williamson2003-06-1158FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362815, 5362816, 5362877, 5362878, 5362879, 5362880, 5362956, 5362883, 5362881, 5362884, 5362882, 5362888, 5362955, 5362958, 5362889, 5362952, 5362953, 5362957, 5362885, 5362891, 5362954, 5362886, 5362887, 5362895, 5362890, 5362959, 5362892, 5362894, 5362893.